Kentucky, 2004

Flood in Kentucky, May 27 to 29, 2004

May 27 to 29, 2004 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:35 AM EST, 8 hours 15 minutes earlier.

Area forecast discussion, May 27, 2:35 AM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 AM EDT THU MAY 27 2004

ELEVATED CONVECTION CONTINUES ACROSS THE NORTHERN SECTIONS OF THE
CWA ATTM...AS SOLID LL JET WITH VALUES OF 40-50 KT BECOMES MORE
WESTERLY AND THE RAIN WILL TEMP END AS IT PUSHES EAST. THE LESSER
CHANCE OF RAIN WILL BE IN THE MORN THRU EARLY AFTN TODAY AS ANOTHER
SOLID LL JET WILL MOVE INTO THE REGION BY LATE AFTN WITH ANOTHER
SHOT OF TSTORMS WITH LIS MINUS 4 TO 6, GOOD LIFT AND THE
POSSIBILITY OF HEAVY RAIN WITH PW VALUES NEARING 2 INCHES. FLOOD
WATCH WILL BE EXTENDED THRU 4AM FRI MORN AS MUCH OF THE AREA IS VERY
SATURATED. BEST CHANCE OF RAIN WILL EXTEND INTO EARLY FRI AS THE
FRONT BEGINS TO PUSH SOUTH ACROSS THE AREA...NEAR KY/TN LINE BY
MORN. DRY NORTHERN HALF OF THE CWA FRI WITH NW FLOW AND LOWER
DEWPTS...STORMS STILL POSSIBLE SOUTHERN PORTION AS THE FRONT DROPS
FURTHER SOUTH BY FRI NIGHT. EVERYBODY UNDER NW FLOW AND DRIER AIR BY
EARLY SAT MORN...MUCH LOWER DEWPTS. FRONT WILL BEGIN TO PUSH BACK
NORTH LATER SAT...BUT THE FA SHOULD REMAIN DRY UNTIL EARLY SUN AS
HIGHER DEWPTS AND DEEPER MOISTURE MOVE BACK INTO THE AREA BEHIND THE
WARM FRONT. COLD FRONT WILL MOVE OUT OF THE MS VALLEY LATE SUN INTO
MON...GOOD LL JET AND LIFT WITH HIGH PW VALUES MAY LEAD TO HEAVY
RAIN LATE SUN INTO MON MORN ALONG AND AHEAD OF THE FRONT. DRYING
BEHIND THE FRONT LATER MON. LITTLE CHANGE TO EXTEND.

BLEND OF ETA AND GFS FOR SHORT TERM...MORE TO GFS FROM DAY 3 ON.
TEMPS ARE BLEND OF ETA 12 AND GFS MOS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOTT
Hazardous weather outlook, May 27, 3:00 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
400 AM EDT (300 AM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND OVERNIGHT.

A VERY MOIST AND MODERATELY UNSTABLE AIRMASS, COMBINED WITH LIFT
FROM A PASSING JET STREAM DISTURBANCE, WILL PRODUCE PERIODS OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY AND
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH HAS BEEN POSTED. IN ADDITION, THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY AND TONIGHT. SHOULD THUNDERSTORMS ORGANIZE INTO
LINEAR SEGMENTS, THERE WILL BE A POTENTIAL FOR SEVERE WIND GUSTS,
IN ADDITIONAL TO LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR PARTS OF SOUTHERN KENTUCKY
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

XXV

In the hours before

Local storm report, May 27, 6:13 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     CAMPBELLSVILLE          37.35N 85.35W
05/27/2004                   TAYLOR             KY   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS COUNTY. TREE DOWN ON HOUSE AND
            ALSO ONE DOWN ON CAR.

&&

WAIDLEY
Local storm report, May 27, 6:29 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
729 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     LEBANON                 37.57N 85.25W
05/27/2004                   MARION             KY   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

WAIDLEY
Local storm report, May 27, 10:15 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     MADISON                 38.76N 85.38W
05/27/2004                   JEFFERSON          IN   NEWSPAPER

            BARN IN MADISON DESTROYED. RELAYED BY MADISON COURIER.

&&

WAIDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ohio

When
May 27, 10:50 AM EST to May 29, 2:00 AM EST
Where
Ohio forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

The Rough River at Dundee crested at 25.88 feet around 9 AM EST on May 28. Flood stage at Dundee is 25 feet. Minor flooding occurs at this level. A section of Kentucky Highway 69 about half a mile long on the right bank near the bridge begins to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397069.